Inhalants (amyl nitrite, poppers)

Amyl Nitrite is categorised as a depressant drug as it slows down messages between the brain and the rest of the body. 

When first used as a medicine, amyl nitrite came in a small glass capsule encased in cotton wool. This was crushed between the fingers resulting in a popping noise - giving the drug their street name - ‘poppers'. Butyl and isobutyl nitrites have been sold under many names and have been sold as many things to avoid the eyes of the law.

Inhaling nitrites relaxes smooth muscles throughout the body, including the sphincter muscles of the anus and the vagina. This causes the blood vessels to dilate (which causes a sudden drop in blood pressure), increases heart rate, and produces a sensation of heat and excitement that usually lasts for a couple of minutes.

Amyl nitrites are often used as a club drug or to enhance a sexual experience. The head rush, euphoria, uncontrollable laughter or giggling, and other sensations that result from a drop in blood pressure are often felt to increase sexual arousal and desire. It is widely reported that poppers can enhance and prolong orgasms.

Short term effects

The short-term effects of using amyl nitrite may include light-headedness and giddiness, increased sensual awareness, loss of inhibitions, skin sensitivity, headache, nose bleeds and loss of consciousness.

The long term effects of amyl nitrite:

Compared to many drugs, amyl nitrite has less toxicity as long as it is inhaled. However, people who are anaemic, pregnant, have high blood pressure or a history of cerebral hemorrhaging should avoid use of nitrites.

While the possibility of death or serious injury from inhaling is fairly remote, there is a major toxicity problem with nitrites if they are swallowed rather than inhaled. When eaten, nitrites interfere with the ability of blood to transport oxygen. Oral consumption of nitrites has led to death in some circumstances.

Combining amyl and Viagra is also problematic, causing loss of consciousness, and in some circumstances - death. As poppers increase pressure within the eyeball, users with glaucoma take additional risks when using poppers.

Sources of information:

National Drug and Alcohol Research Centre

Turning Point Drug and Alcohol Centre

DrugInfo Clearinghouse - Australian Drug Foundation 

Inhalant fact sheet by the National Drug and Alcohol Research Centre (NDARC)

NDARC conducts research and related activities that increases the effectiveness of Australian and international treatment and other intervention responses to alcohol and other drug related harm. NDARC's fact sheet on Inhalants has detailed prevalence rates and effects.

https://ndarc.med.unsw.edu.au/resource/inhalants

Inhalants Hub - Australian Drug Foundation, Drug Info Clearinghouse

The Australian Drug Foundation is a national service aimed at helping to prevent alcohol and other drug problems, and reduce alcohol and other drug harms in the community. In partnership with the Central Australian Youth Link-Up Service (CAYLUS), the ADF have produced an Inhalants Hub, which you can access via the link below.

http://www.druginfo.adf.org.au/topics/inhalants

Inhalants/poppers information page by DanceSafe

DanceSafe is a US based nonprofit, harm reduction organisation promoting health and safety within the rave and nightclub community. DanceSafe has produced an information page on inhalants/poppers and their effects.

http://www.dancesafe.org/poppers/

If someone has an adverse reaction while using inhalants, it is very important that they receive professional help as soon as possible. A quick response can save their life.

  • Immediately remove the obstruction to their breathing (eg. plastic bag).
  • Call an ambulance by dialling 000. Don't delay because you think you or your friend might get into trouble. Ambulance officers are not obliged to involve the police.
  • Stay with the person until the ambulance arrives. Find out if anyone at the scene knows mouth-to-mouth resuscitation or cardiopulmonary resuscitation (CPR).
  • Ensure adequate ventilation by keeping crowds back and opening windows. Loosen tight clothing.
  • If the person is unconscious, don't leave them on their back they could choke. Turn them on their side and into the recovery position. Gently tilt their head back so their tongue does not block their airways.

Reference: DrugInfo Clearinghouse - Australian Drug Foundation

DrugInfo Clearinghouse - Australian Drug Foundation

DrugInfo Clearinghouse is a service provided by the Australian Drug Foundation. It functions as a drug prevention network providing information about alcohol, other drugs, and drug prevention.

http://druginfo.adf.org.au/

National Drug and Alcohol Research Centre (NDARC)

NDARC conducts research and related activities that increases the effectiveness of Australian and international treatment and intervention responses to alcohol and other drug related harm.

http://ndarc.med.unsw.edu.au/

Get Help Now